Mississippi, 2010Coastal Flood in Mississippi, February 4, 2010
February 4, 2010 · NWS LIX · 1 event in 1 county or zone
Persistant strong easterly winds caused coastal flooding in Hancock County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistant strong easterly winds caused coastal flooding in Hancock County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 4, 4:30 PM CST, 4 hours earlier.
Area forecast discussion, Feb 4, 4:30 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
430 PM CST THU FEB 4 2010
.SYNOPSIS...
SURFACE LOW IS SITUATED OFF THE SOUTHWEST/SOUTH CENTRAL LOUISIANA
COAST WITH A SECONDARY LOW CLOSER TO THE UPPER SYSTEM OFF THE
LOWER TEXAS COAST. THE MID/UPPER TROUGH EXTENDS FROM THE CENTRAL
PLAINS SOUTH INTO WEST CENTRAL TEXAS AND MEXICO WITH THE CORE OF
THE STRONG UPPER LEVEL JET EXTENDING FROM THE WESTERN GULF COAST
NORTHWARD ACROSS THE EASTERN PLAINS TO THE GREAT LAKES. AREAS
RADAR SHOWED A LARGE SHIELD OF LIGHT TO MODERATE RAIN WITH
EMBEDDED AREAS OF HEAVY RAIN SHOWERS OVER MUCH OF THE CENTRAL GULF
COAST REGION.
&&
.SHORT TERM...
SURFACE LOW AND UPPER SYSTEM WILL SLOWLY ACCELERATE EAST AND
NORTHEAST TONIGHT. BANDS OF HEAVIER RAIN WILL PERSIST THIS
EVENING...MAINLY AROUND LAKE PONTCHARTRAIN AND AREAS TO THE EAST
AND SOUTH. LIGHT TO MODERATE RAIN OVER AREAS CLOSER TO THE
ATCHAFALAYA RIVER WILL START TO TAPER OFF LATER THIS EVENING AS
DRIER AIR NEAR THE SABINE RIVER WORKS EAST. WILL LEAVE THE FLOOD
WATCH INTACT OVER THE ENTIRE AREA...HOWEVER...ANTICIPATE THE
WESTERN HALF OR ONE THIRD OF THE WATCH AREA MAY BE CANCELLED LATER
THIS EVENING. RAINFALL TOTALS SO FAR HAVE BEEN FAIRLY CLOSE TO
WHAT WAS EXPECTED...WITH BATON ROUGE HAVING REPORTED JUST OVER 2.5
INCHES...METRO NEW ORLEANS AROUND 2 INCHES...AND GULFPORT AROUND 1
INCH. ADDITIONAL RAINFALL AMOUNTS WILL RANGE FROM AROUND ONE HALF
INCH AROUND KBTR TO 1 TO 2 INCHES AROUND METRO NEW ORLEANS...AND 2
TO 3 INCHES ON THE MISSISSIPPI GULF COAST. THERE HAVE BEEN REPORTS
OF HEAVY PONDING OF WATER ON LOW LYING SATURATED AREAS AND SOME
STREETS THAT HAVE EXPERIENCED NUMEROUS PERIODS OF HEAVY
RAINFALL...HOWEVER...NO FLASH FLOODING HAS BEEN REPORTED THUS FAR.
AFTER MIDNIGHT...RAIN WILL BE ENDING OVER THE WEST AND TAPERING
OFF IN THE EAST AS THE SURFACE LOW PRESSURE AREA MOVES EAST AND
NORTHEAST OF THE AREA.
ON FRIDAY...CLOUDS WILL HANG AROUND IN MOST AREAS. THE MAIN
SHORTWAVE TROUGH WILL MOVE FROM WEST TO EAST ACROSS THE FORECAST
AREA FOLLOWED BY A SECONDARY DISTURBANCE IN NORTHWEST FLOW FRIDAY
EVENING. ANY MEASURABLE RAIN CHANCES WILL BE CONFINED TO THE
MORNING OVER THE MISSISSIPPI GULF COAST AREA WITH SOME LINGERING
DRIZZLE POSSIBLE NORTH OF I-12 AND ACROSS SOUTHWEST MISSISSIPPI.
SOME DRIZZLE MAY PERSIST AROUND SOUTHWEST MISSISSIPPI DURING THE
AFTERNOON. MOSTLY CLOUDY SKIES WILL PERSIST FRIDAY NIGHT AS
SLIGHTLY COLDER AIR WORKS INTO THE AREA.
FOR THE START OF THE WEEKEND...SURFACE HIGH PRESSURE WILL BUILD
INTO THE FORECAST AREA SATURDAY...HOWEVER...LOW LEVEL MOISTURE
TRAPPED UNDER AN INVERSION WILL LIKELY KEEP BROKEN TO OVERCAST LOW
CLOUDS OVER AT LEAST THE NORTHERN HALF OF THE AREA. HAVE GONE
BELOW THE MAV GUIDANCE FOR HIGHS BASED ON THE FORECAST 925 AND 850
MB TEMPERATURES.
.LONG TERM...
A ZONAL FLOW PATTERN ALOFT BETWEEN SYSTEMS WILL BECOME ESTABLISHED
ON SUPERBOWL SUNDAY AS A RIDGE OF SURFACE HIGH PRESSURE MOVES
ACROSS THE LOWER MISSISSIPPI VALLEY. CLOUDS ARE EXPECTED TO BREAK
UP ALLOWING FOR PLENTY OF SUN WITH NO CHANCE OF RAIN. LOW
THICKNESS VALUES AND CONTINUED LOW 925-850 MB TEMPERATURES ONLY
SUPPORT HIGHS IN THE MID 50S.
THE NEXT WEATHER SYSTEM TO AFFECT OUR AREA WILL BE MOVING ACROSS
THE WESTERN STATES OVER THE WEEKEND THEN MERGING/PHASING WITH A
COLD UPPER SYSTEM DROPPING SOUTH OUT OF CENTRAL CANADA ON
MONDAY. THE GFS IS A BIT FASTER WITH THE SOUTHERN STREAM SYSTEM
AND SHOWS MUCH LESS PHASING THAN THE ECMWF. THE TIMING OF THE
ASSOCIATED COLD FRONT IS SIMILAR WITH THE TWO OPERATIONAL
MODELS...AND BOTH SHOW MOST OF THE FAST MOVING MODERATE TO HEAVY
RAINFALL PASSING NORTH OF THE FORECAST AREA...HOWEVER...THERE WILL
STILL BE A 40-50 PERCENT CHANCE OF LIGHT TO MODERATE SHOWERS
MONDAY NIGHT INTO TUESDAY MORNING.
COLDER AND DRIER AIR WILL SPREAD INTO THE GULF COAST REGION AGAIN
TUESDAY NIGHT AND WEDNESDAY WITH ANOTHER REINFORCEMENT POSSIBLE ON
THURSDAY. MODELS DIFFER QUITE A BIT ON THE AMOUNT OF COLD AIR
TOWARDS NEXT THURSDAY. WILL HAVE TO WATCH HOW THE MODELS HANDLE
THE NEXT DISTURBANCE LATE THURSDAY INTO FRIDAY SINCE COLD AIR
WILL BE IN PLACE. 22/TD
&&
.AVIATION...
A BROAD SHIELD OF LIGHT TO MODERATE RAINFALL WILL CONTINUE TO
IMPACT ALL TERMINALS THROUGH AROUND 03-06Z. MVFR VISIBILITIES AND
IFR CEILINGS WILL BE PREVALENT AT ALL TERMINALS...WITH CEILINGS
GENERALLY BETWEEN 500-1000 FEET AND VISIBILITIES OF AROUND 3
MILES. DRIER AIR WILL FILTER INTO THE MID-LEVELS AFTER 06Z...AND
STRONG EASTERLY WINDS OF 10 TO 15 KNOTS WILL TURN TO THE NORTH AND
NORTHWEST AFTER 06Z. HOWEVER...A LOW LEVEL INVERSION WILL TRAP
MOISTURE...WHICH WILL IN TURN ALLOW FOR IFR AND POSSIBLY LIFR
CEILING RESTRICTIONS TO CONTINUE THROUGH 16-18Z TOMORROW. 32
.MARINE...
SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR ALL OF OUR MARINE ZONES
THROUGH THIS EVENING. A BROAD AREA OF LOW PRESSURE IN THE NWRN GULF
WILL CONTINUE TO DEVELOP AND MOVE TO THE ENE TWRDS THE SE LA COAST.
THIS WILL KEEP WINDS ON THE HIGH END THROUGH THIS EVN BUT AS THE SFC
LOW MOVES THROUGH LOOK FOR ONSHORE FLOW TO BEGIN TO VEER AROUND TO
OFF SHORE AND TEMPORARILY WEAKEN DURING THE EARLY MORNING HRS. BY
MID TO LATE MORNING TOMORROW STRONG HIGH PRESSURE WILL BEGIN TO WORK
DOWN TWRDS THE NRN GULF AND THIS ALONG WITH CAA WILL CAUSE WINDS TO
PICK BACK UP WITH NW WINDS INCREASING THROUGH THE DAY AND MAXING OUT
OVERNIGHT. AHEAD OF THE SFC LOW ELEVATED TIDES WILL STILL BE AN
MINOR ISSUE BUT ONCE THE SFC LOW PUSH INTO SRN AL TOMORROW MORNING
TIDES WILL BEGIN TO DROP SOME. AS FOR SEAS THEY WILL RANGE IN THAT
5-7 FT RANGE THROUGH TONIGHT BUT BY TOMORROW AS OFFSHORE FLOW PICKS
UP AND ESPECIALLY TOMORROW NIGHT SEAS COULD APPROACH 9-10FT IN THE
OUTER WATERS. HIGH PRESSURE SHOULD FINALLY BUILD IN SATURDAY CAUSING
WINDS TO FINALLY SLACK OFF. BY THE BEGINNING OF NEXT WEEK ANOTHER
SFC LOW WILL BEGIN TO TAKE SHAPE IN TX AND THIS WILL LEAD TO AN
INCREASE IN BOTH WINDS AND SEAS AGAIN. /CAB/
.PRELIMINARY POINT TEMPS/POPS...
MCB 46 55 38 50 / 80 20 10 10
BTR 48 56 39 52 / 80 10 10 10
ASD 50 60 41 53 / 100 10 10 10
MSY 51 58 42 55 / 100 10 10 10
GPT 51 60 41 56 / 100 20 10 10
PQL 51 60 40 56 / 100 30 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
ROUGE...AND WEST FELICIANA.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING
ZONES: AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.
SMALL CRAFT ADVISORY UNTIL 6 AM SATURDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
ATCHAFALAYA RIVER LA FROM 20 TO 60 NM...AND COASTAL WATERS
FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
ATCHAFALAYA RIVER LA OUT 20 NM.
MS...FLOOD WATCH UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING
ZONES: AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.
SMALL CRAFT ADVISORY UNTIL 6 AM SATURDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
ATCHAFALAYA RIVER LA FROM 20 TO 60 NM...AND COASTAL WATERS
FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
ATCHAFALAYA RIVER LA OUT 20 NM.
&&Hazardous weather outlook, Feb 4, 12:26 PM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1226 PM CST THU FEB 4 2010
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-051100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1226 PM CST THU FEB 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FLOODING...
A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH
TONIGHT. WIDESPREAD MODERATE RAIN WITH OCCASIONAL HEAVY
RAIN...ACCOMPANIED BY VERY WET SOILS...WILL POSE A FLOOD THREAT
THROUGH TONIGHT.
COASTAL FLOODING...
A COASTAL FLOOD STATEMENT IS IN EFFECT FOR EAST FACING SHORES
FROM BAY ST LOUIS TO SOUTHEAST OF YSCLOSKEY FOR HIGHER THAN
NORMAL TIDES DUE TO INCREASING EAST TO SOUTHEAST WINDS THROUGHOUT
THE DAY.
MARINE HAZARDS...
SMALL CRAFT ADVISORY IS IN EFFECT FOR STRONG EAST TO SOUTHEAST
WINDS AND BUILDING SEAS THROUGH TONIGHT.
RIVER FLOODING...
NUMEROUS RIVERS ARE EITHER IN FLOOD OR ARE EXPECTED TO RISE ABOVE
FLOOD STAGE. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR
ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT ADVISORIES WILL CONTINUE THROUGH FRIDAY NIGHT FOR
STRONG NORTHWEST WINDS AND HIGH SEAS.
RIVER FLOODING...
NUMEROUS RIVERS WILL REMAIN IN FLOOD OR RISE ABOVE FLOOD STAGE.
REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR ADDITIONAL
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. HOWEVER NOTIFY THE
NATIONAL WEATHER SERVICE IN SLIDELL IF ANY FLOODING IS OBSERVED.
22/TD
Coastal Flood, Hancock
- When
- February 4, 8:30 PM CST to 11:59 PM CST
- Where
- Hancock forecast zone
- Reported by
- Law Enforcement
Coastal flooding with water over Whites Road in Pearlington and minor coastal flooding from Lakeshore Drive to the state line.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and High Wind in Virginia, February 4 to 6, 20102 deaths · $350,000 · 68 kt wind · 26 events
- Winter Storm in North Carolina, February 4 to 5, 20102 deaths · $754,000 · 8 events
- Flash Flood in Texas, February 4, 20101 death · 1 event
- Winter Weather and Strong Wind in Georgia, February 4 to 5, 2010$55,000 · 7 events
- Flash Flooding and Flood in Mississippi, February 4, 2010$41,000 · 4 events
- Winter Weather in North Carolina, February 4 to 5, 201014 events
- Flooding in Texas, February 4 to 5, 2010$17,000 · 2 events
- Winter Storm in North Carolina, February 4 to 5, 201010 events
- Flash Flooding in Mississippi, February 4, 20107 events
- Winter Storm in North Carolina, February 4 to 5, 20106 events
- Winter Weather in Missouri, February 4 to 5, 20105 events
- Winter Storm in California, February 4 to 5, 20105 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210626.